Evaluating correlation with proper bounds

W. J. Shih, W. H. Huang

Research output: Contribution to journalArticlepeer-review

21 Scopus citations

Abstract

In the medical literature we often find the use of the Pearson correlation coefficient to describe the association between two variables. However, unless the marginal distributions of the two random variables can be different only in location or scale parameters, the range of the correlation is smaller than the usual reference interval [-1,1]. To assist proper interpretation of the strength of an empirical correlation, we devise a computationally convenient method to obtain the maximum and minimum correlation coefficients for random variables with prescribed marginals. The result is an application of method by Cambanis, Simons, and Stout (1976, Zeitschrift fur Wahrscheinlichkeitstheorie 36, 285-294) and is a generalization of that of Gradstein (1986, Journal of Educational Statistics 11, 259-261), who has investigated the maximum correlation between normal and dichotomous random variables. We provide numerical results for various pairs of distributions and also illustrate the method by one example from Young et al. (1986, Diabetes 35, 192-197) for different syndromes of diabetic complications.

Original languageEnglish (US)
Pages (from-to)1207-1213
Number of pages7
JournalBiometrics
Volume48
Issue number4
DOIs
StatePublished - Jan 1 1992
Externally publishedYes

All Science Journal Classification (ASJC) codes

  • Statistics and Probability
  • Biochemistry, Genetics and Molecular Biology(all)
  • Immunology and Microbiology(all)
  • Agricultural and Biological Sciences(all)
  • Applied Mathematics

Fingerprint Dive into the research topics of 'Evaluating correlation with proper bounds'. Together they form a unique fingerprint.

Cite this